Advertisement

Journal of Optimization Theory and Applications

, Volume 163, Issue 3, pp 707–718 | Cite as

On Polynomial Optimization Over Non-compact Semi-algebraic Sets

  • V. Jeyakumar
  • J. B. Lasserre
  • G. Li
Article

Abstract

The optimal value of a polynomial optimization over a compact semi-algebraic set can be approximated as closely as desired by solving a hierarchy of semidefinite programs and the convergence is finite generically under the mild assumption that a quadratic module generated by the constraints is Archimedean. We consider a class of polynomial optimization problems with non-compact semi-algebraic feasible sets, for which an associated quadratic module, that is generated in terms of both the objective function and the constraints, is Archimedean. For such problems, we show that the corresponding hierarchy converges and the convergence is finite generically. Moreover, we prove that the Archimedean condition (as well as a sufficient coercivity condition) can be checked numerically by solving a similar hierarchy of semidefinite programs. In other words, under reasonable assumptions, the now standard hierarchy of semidefinite programming relaxations extends to the non-compact case via a suitable modification.

Keywords

Polynomial optimization Non-compact semi-algebraic sets  Semidefinite programming relaxations Positivstellensatzë 

Mathematics Subject Classification (2000)

90C30 90C26 14P10 90C46 

References

  1. 1.
    Lasserre, J.B.: Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11, 796–817 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Lasserre, J.B.: Moments, Positive Polynomials and their Applications. Imperial College Press, London (2009)CrossRefGoogle Scholar
  3. 3.
    M. Laurent, M.: Sums of squares, moment matrices and optimization over polynomials, in Emerging Applications of Algebraic Geometry, vol. 149. In: M. Putinar, S. Sullivant (eds.) The IMA Volumes in Mathematics and its Applications. pp. 157–270. Springer, New York (2009)Google Scholar
  4. 4.
    Schmüdgen, K.: The K-moment problem for compact semi-algebraic sets. Math. Ann. 289, 203–206 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Putinar, N.: Positive polynomials on compact semi-algebraic sets. Ind. Uni. Math. J. 41, 49–95 (1993)MathSciNetGoogle Scholar
  6. 6.
    Klerk, E., Laurent, M.: On the Lasserre hierarchy of semidefinite programming relaxations of convex polynomial optimization problems. SIAM J. Optim. 21(3), 824–832 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Nie, J.: Optimality conditions and finite convergence of Lasserre’s hierarchy. Math. prog. Ser. A. doi: 10.1007/s10107-013-0680-x (2013)
  8. 8.
    Marshall, M.: Representation of non-negative polynomials, degree bounds and applications to optimization. Canadian J. Math. 61, 205–221 (2009)CrossRefzbMATHGoogle Scholar
  9. 9.
    Scheiderer, C.: Sums of squares on real algebraic curves. Math. Zeit. 245, 725–760 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Nie, J., Demmel, J., Sturmfels, B.: Minimizing polynomials via sum of squares over the gradient ideal. Math. Prog. Ser. A. 106, 587–606 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hanzon, B., Jibetean, D.: Global minimization of a multivariate polynomial using matrix methods. J. Global Optim. 27, 1–23 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Jibetean, D., Laurent, M.: Semidefinite approximations for global unconstrained polynomial optimization. SIAM J. Optim. 16, 490–514 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Schweighofer, M.: Global optimization of polynomials using gradient tentacles and sums of squares. SIAM J. Optim. 17, 920–942 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Vui, H.H., Són, P.T.: Global optimization of polynomials using the truncated tangency variety and sums of squares. SIAM J. Optim. 19, 941–951 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Jeyakumar, V., Són, P.T., Li, G.: Convergence of the Lasserre hierarchy of SDP relaxations for convex polynomial programs without compactness. Oper. Res. Lett. 42(1), 34–40 (2014)Google Scholar
  16. 16.
    Löfberg, J.: Pre- and post-processing sum-of-squares programs in practice. IEEE Trans. Autom. Cont. 54, 1007–1011 (2009)CrossRefGoogle Scholar
  17. 17.
    Löfberg, J.: YALMIP : A toolbox for modeling and optimization in MATLAB. In: Proceedings of the CACSD Conference, Taipei, Taiwan, (2004)Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Department of Applied MathematicsUniversity of New South WalesSydney Australia
  2. 2.LAAS-CNRS and Institute of MathematicsToulouseFrance

Personalised recommendations